Atypical femur fractures associated with bisphosphonates: from prodrome to resolution

  • Braulio Sastre-Jala | sanjuan.rafcer@gmail.com Internal Medicine Service, Hospital of Dénia, Alicante, Spain.
  • Elaine Heredia-Heredia Family and Community Medicine, Hospital of Dénia, Alicante, Spain.
  • Nuria Franco-Ferrando Orthopedic Surgery and Traumatology Service, Hospital of Dénia, Alicante, Spain.
  • Jaime Poquet-Jornet Clinical Department of Pharmacy, Hospital of Dénia, Alicante, Spain.

Abstract

Atypical fractures related to the prolonged use of bisphosphonates are caused by low energy mechanisms and are characterized by oblique and transverse lines and frequent bilateralism. We present a clinical case of a patient who we believe illustrates, both in clinical and radiological aspects, the new definition of atypical femur fracture related to treatment using bisphosphonates treated conservatively and successfully with discharge and teriparatide 20 mcg/80 mcl s.c./24h. The appearance of painful symptoms in the upper thigh, especially if bilateral, in patients treated with bisphosphonates for long periods of time, makes it necessary to dismiss bone lesions that might otherwise suggest atypical fracture. In those cases where the fracture is incomplete, restoring bone metabolism through the administration of teriparatide 20 mcg/80 mcl s.c./24h could prevent displaced fractures.

Dimensions

Altmetric

PlumX Metrics

Downloads

Download data is not yet available.
Published
2015-10-20
Info
Issue
Section
Case Reports & Letters
Keywords:
Bisphosphonates, atypical fracture, stress fracture
Statistics
  • Abstract views: 1218

  • PDF: 582
How to Cite
Sastre-Jala, B., Heredia-Heredia, E., Franco-Ferrando, N., & Poquet-Jornet, J. (2015). Atypical femur fractures associated with bisphosphonates: from prodrome to resolution. Rheumatology Reports, 7(1). https://doi.org/10.4081/rr.2015.6068